Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 24, 2023, 8:24 PM EDT for Guilford County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2023, 8:24 PM EDT (00:24 UTC)
- Expired
- Aug 24, 2023, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 9:09 PM EDT | FLASH FLOOD | 2 Ese Greensboro, NC | 911 Call Center reports flooding along West Gate City Blvd. Portion of roadway was closed due to water on the roadway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WGUS52 KRAH 250024
FFWRAH
NCC081-250330-
/O.NEW.KRAH.FF.W.0032.230825T0024Z-230825T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
Issued by National Weather Service Blacksburg VA
824 PM EDT Thu Aug 24 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Western Guilford County in central North Carolina...
* Until 1130 PM EDT.
* At 824 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Three of water is
covering a street near Jamestown with one car stranded. Between 1
and 2 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Greensboro, High Point, Pleasant Garden, Jamestown, Lake Jeanette
Marina, Lake Brandt and Lake Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3592 8000 3604 8000 3607 7999 3611 7997
3616 7993 3617 7990 3619 7981 3618 7977
3613 7973 3609 7971 3604 7972 3598 7974
3597 7980 3591 7985 3591 7990 3592 7990
3592 7991 3592 7993 3592 7995
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WP2 follow-up statements
961
WGUS72 KRAH 250232
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
Issued by National Weather Service Blacksburg VA
1032 PM EDT Thu Aug 24 2023
NCC081-250330-
/O.CON.KRAH.FF.W.0032.000000T0000Z-230825T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
1032 PM EDT Thu Aug 24 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT THIS
EVENING FOR WESTERN GUILFORD COUNTY...
At 1032 PM EDT, Doppler radar and automated rain gauges indicated
that 1.5 to 3 inches of rain had fallen since 6pm. Heavy rainfall
has ended but residual flash flooding is likely.
HAZARD...Life threatening flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Greensboro, High Point, Pleasant Garden, Jamestown, Lake Jeanette
Marina, Lake Brandt and Lake Townsend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3592 8000 3604 8000 3607 7999 3611 7997
3616 7993 3617 7990 3619 7981 3618 7977
3613 7973 3609 7971 3604 7972 3598 7974
3597 7980 3591 7985 3591 7990 3592 7990
3592 7991 3592 7993 3592 7995
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WP334
WGUS72 KRAH 250321
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
Issued by National Weather Service Blacksburg VA
1121 PM EDT Thu Aug 24 2023
NCC081-250331-
/O.EXP.KRAH.FF.W.0032.000000T0000Z-230825T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
1121 PM EDT Thu Aug 24 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM EDT THIS EVENING FOR
WESTERN GUILFORD COUNTY...
Flood waters have receded, and the heavy rain has ended. Thus,
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3592 8000 3604 8000 3607 7999 3611 7997
3616 7993 3617 7990 3619 7981 3618 7977
3613 7973 3609 7971 3604 7972 3598 7974
3597 7980 3591 7985 3591 7990 3592 7990
3592 7991 3592 7993 3592 7995
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:15 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 24, 8:15 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 815 PM EDT Thu Aug 24 2023 .SYNOPSIS... A surface low pressure trough will extend over the Piedmont of North Carolina through the weekend, as a hot and humid air mass persists over the region. An upper level disturbance will track southeastward through North Carolina through tonight, followed by another weaker disturbance that will cross northeast North Carolina late Friday. A third disturbance will move through late Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 340 PM Thursday... A well-defined MCV over srn WV (near BLF), generated by overnight convection over OH, will track ssewd across swrn VA and the nwrn through srn NC Piedmont tonight, to near CLT by ~09Z Fri. Its influence will encourage the development of additional showers and storms along its track with further diurnal heating/destabilization across the srn Appalachians and nwrn/srn NC Piedmont through this evening. This convection will occur along a tight instability gradient between the residual continental air and influence from a lingering surface ridge over ern and e-cntl NC, where little to no instability exists, and a regime of weak low-level moisture advection across the lwr OH Valley and srn Appalachians, which has supported moderate MLCAPE over the NC Foothills. 25-35 kts of enhanced mid-level flow along and to the right of the track of the MCV, steep low-level lapse rates (~8-8.5 C/km), and 1000-1500 J/kg of DCAPE over the wrn Carolinas, may support strong to locally damaging downbursts from associated multi-cells. A few showers, or light rain from a canopy of mid-level ceilings surrounding the MCV, may linger through midnight over the srn Piedmont. It will otherwise be dry and mild, with lows in the upr 60s-lwr 70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 400 PM Thursday... Cntl NC will remain on the srn periphery of a belt of seasonably strong nwly flow from the upr MS Valley to the middle Atlantic, around the longstanding ridge that will drift across the srn High Plains. At the surface, a front will settle south across the middle Atlantic, OH Valley, and mid MS Valley, while a lee trough will extend across the srn middle Atlantic Foothills and wrn Piedmont. An outflow boundary from Thu night convection may also be in the process of settling south across the Virginias. Continued warm and moist air advection ahead of the front, across the lwr OH Valley and srn middle Atlantic, will result in the development of increasingly hot and humid conditions across cntl NC, with high temperatures mostly in the mid-upr 90s and heat index values a few degrees higher. A chance of afternoon-evening convection will also exist primarily across the nrn half of cntl NC, where influence from the aforementioned outflow and subsequent convection from the Virginias will be most likely. Steep low-level lapse rates and DCAPE around 1200-1500 J/kg, amid 20-25 kts of nwly mid-level over nrn NC, will support a conditional threat of strong to locally damaging wind gusts there through the evening. Lows will be milder, mostly in the lwr-mid 70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 303 PM Thursday... An anomalous mid-level ridge will continue to retrograde westward on Saturday as upper troughing begins to amplify across the northeast. Troughing along the Mid-Atlantic/northeast coast will persist through the end of the weekend. A potentially deeper trough will then build down from the Great Lakes into the Tennessee Valley through middle of next week. Temperatures: There is some uncertainty wrt to the passage of a cold front on Saturday. Some guidance has trended much faster with the front bringing it through our area earlier Saturday. If this solution pans out, we could see some cooler temperatures than what is currently in this afternoon forecast package. However, if the cold front hangs a bit further north as the GFS and ECMWF predict, daytime highs very well could push into the mid to upper 90s again. Regardless, temperatures will start to "cool" off from Sunday onward as the front hangs to our south and rain (more below) and cloudy conditions persist (max temps mainly in the lower to mid 80s). Precipitation: The aforementioned cold front will push through our area at some point on Saturday. It's eventual temporal evolution will largely dictate which locations have the best chance at rainfall Saturday. If it pushes through earlier in the day, rain chances will likely be mostly confined across the southern tier of counties where positive instability will be possible with daytime heating. However, if it pushes through later in the day, then rain will be possible further north. Given the uncertainty, decided to not deviate from the NBM and include mostly slight to low chance POPs (20 to 30%) across all of central NC favoring the afternoon/evening timeframe. Rain chances will then likely increase during the day on Sunday as flow aloft turns more wswly and anomalous PWAT surges across central NC (2+ inches; ~130% above normal). The front will likely anchor somewhere near our southern tier of counties Sunday as weak impulses aloft move through. Forcing looks to be maximized across our south, but it appears possible that all of central NC could see beneficial rain on Sunday. Models are in pretty good agreement with amplifying a strong trough over the Great Lakes and lifting it through the mid- Atlantic/northeast Tuesday through Thursday. Additional vorticity perturbations will likely enhance shower and thunderstorm chances both Monday and Tuesday across all of central NC. Beyond Tuesday, however, uncertainty increases as guidance disagrees on whether or not a new area of disorganized convection strengthens over the Gulf of Mexico and pulls tropical moisture into our area middle of next week. The EPS and ECMWF deterministic runs simulate a tropical low of some sort hitting the Florida Panhandle early Wednesday, pumping some enhanced moisture up into our area. Conversely, the GEFS and CMC ensemble median output advect drier air across our area behind a stronger cold front effectively shunting any tropical moisture to our south. In fact, the GEFS in general doesn't even really develop much of a low in the Gulf. As of now, this latter solution has more support and thus decided to maintain just slight to chance POPs on Wednesday, with highest POPs focused across our southeastern zones. Rain chances will likely then decrease on Thursday as drier air continues to advect into central NC behind the departing cold front. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 815 PM Thursday... A mid-level disturbance (MCV) over NW NC, generated by overnight convection over OH, will track ssewd across swrn VA and the wrn and srn NC Piedmont through ~09Z Fri. Its influence will encourage additional showers and storms along its track, south and east of INT/GSO between through 03z/tonight. A low level jet centered from DOV to AKQ to JNX tonight may result in swly, 25-35 kt winds around 1200 ft AGL between 04-10Z Fri, with a resultant risk of low end LLWS at RDU and RWI. Outlook: A chance of showers/storms will result throughout cntl NC Fri afternoon through early-mid next week, as a frontal zone settles into and wavers over the Carolinas. The presence and proximity of that front will also result in a chance of IFR-MVFR ceilings in cntl NC Mon and Tue mornings. && .CLIMATE... Record High/Low Temperatures for Fri (8/25) Site Rec Maximum Rec High Minimum GSO 98 (1914) 75 (2007) RDU 99 (2007) 75 (2007) FAY 100 (1968) 75 (2007) Record High/Low Temperatures for Sat (8/26) Site Rec Maximum Rec High Minimum GSO 98 (1975) 74 (1903) RDU 101 (1943) 74 (2011) FAY 101 (1943) 74 (2020) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...GIH NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Luchetti AVIATION...Badgett/MWS CLIMATE...RAH
Hazardous weather outlook, Aug 24, 4:02 AM EDT, 16 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 402 AM EDT Thu Aug 24 2023 NCZ010-011-023>028-038>041-043-250815- Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Edgecombe- Davidson-Randolph-Chatham-Wake-Wilson- 402 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and again Saturday. Anyone who must be outdoors should take frequent breaks and stay hydrated. Additionally, scattered strong to severe storms are possible Friday afternoon and early evening. Damaging wind gusts will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021-022-250815- Person-Granville-Vance-Forsyth-Guilford- 402 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe storms are possible Friday afternoon and early evening. Damaging wind gusts will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-073>078-083>086-088-089-250815- Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- Scotland-Hoke-Cumberland-Sampson- 402 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected Friday afternoon and again Saturday. Anyone who must be outdoors should take frequent breaks and stay hydrated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 6:45 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT Thu Aug 24 2023
NCZ021-022-242330-
Guilford NC-Forsyth NC-
645 PM EDT Thu Aug 24 2023
...Strong thunderstorms will impact portions of northeastern Forsyth
and western Guilford Counties through 730 PM EDT...
At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to near Kernersville to near
Winston-Salem. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Jamestown, Haw River State Park and
Pfafftown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 8024 3625 7971 3609 7972 3597 7992
3607 8012 3615 8033
TIME...MOT...LOC 2245Z 298DEG 21KT 3638 8002 3618 8006 3609 8016
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ASSpecial weather statement, Aug 24, 7:27 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
727 PM EDT Thu Aug 24 2023
NCZ022-039-250030-
Guilford NC-Randolph NC-
727 PM EDT Thu Aug 24 2023
...A strong thunderstorm producing heavy rainfall will impact
portions of northwestern Randolph and western Guilford Counties
through 830 PM EDT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Point, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph, pea size hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rainfall may lead to localized
flooding especially in urban areas, and poor drainage
locations.
Locations impacted include...
Greensboro, High Point, Archdale, Pleasant Garden, Jamestown, Climax,
Lake Jeanette Marina, Oak Hollow Marina, Lake Brandt and Forest Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3589 7969 3589 8005 3608 8004 3609 8004
3619 7979
TIME...MOT...LOC 2326Z 259DEG 12KT 3599 7995
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASLocal storm report, Aug 24, 7:36 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
736 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Tstm Wnd Dmg 2 NW Lewisville 36.11N 80.42W
08/24/2023 Forsyth NC 911 Call Center
Tree down at Lakeway Dr near Sonata Dr.
&&
JDLocal storm report, Aug 24, 7:39 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
739 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Tstm Wnd Dmg 2 SSE Clemmons 36.00N 80.38W
08/24/2023 Forsyth NC 911 Call Center
Multiple trees down at the 6700 block of
Idols Rd.
&&
JDLocal storm report, Aug 24, 7:42 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
742 PM EDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM Tstm Wnd Dmg 1 WNW Clemmons 36.03N 80.41W
08/24/2023 Forsyth NC 911 Call Center
Trees and power lines down at the 7500 block
of Lasater Rd.
&&
JDSpecial weather statement, Aug 24, 8:05 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
805 PM EDT Thu Aug 24 2023
NCZ039-250100-
Randolph NC-
805 PM EDT Thu Aug 24 2023
...A cluster of strong thunderstorms will impact portions of
Randolph County through 900 PM EDT...
At 802 PM EDT, Doppler radar was tracking strong thunderstorms 8
miles west of Asheboro, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
High Point, Asheboro, Randleman, North Carolina Zoo, Archdale,
Trinity, Liberty, Ramseur, Franklinville and Staley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3590 8005 3591 7979 3590 7954 3558 7956
3557 8007
TIME...MOT...LOC 0002Z 268DEG 21KT 3577 7996
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:05 PM EDT | Special Weather Statement | RAH | Randolph | 55 min |
| Aug 24, 8:52 PM EDT | Special Weather Statement | RAH | Stanly | 53 min |
| Aug 24, 9:05 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.